Wyoming, 2019

Winter Storm in Wyoming, April 10 to 11, 2019

April 10 to 11, 2019 · NWS BYZ · 1 event in 1 county or zone

An early Spring upper low moved across Wyoming bringing heavy snow to the Sheridan Foothills.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An early Spring upper low moved across Wyoming bringing heavy snow to the Sheridan Foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 9, 8:29 PM MST, 5 hours 31 minutes earlier.

Area forecast discussion, Apr 9, 8:29 PM MST, 5 hours 31 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
929 PM MDT Tue Apr 9 2019

.UPDATE...

Temperatures have been trending a little lower this evening than
had been previously progged. Have adjusted the hourly temperatures
to better reflect the trends in the observations. Given the
temperatures are cooling a little quicker than expected, expanded
the Winter Weather Advisory to include Yellowstone County and
Northern Big Horn County. The main area of concerns will be the
higher hills where more snow is going to accumulate more, 3 to 5
inches, with cooler temperatures. For the city of Billings and
the rest of the lower elevations, the impacts should still be
minimal with amounts generally 1 to 3 inches. Most of that will
likely on grassy surfaces, while the roads will stay clear. That
being said, the visibility may be lower during the morning
commute. Reimer

&&

.SHORT TERM...valid for Wed and Thu...

Intense winter storm will bring heavy wet snow to much of the
region tonight and Wednesday. Travel will become difficult and the
wet/cold conditions will be a risk for young livestock.

Upper low developing over the PacNW will drop to the central
Rockies tomorrow. We have seen periods of showers today in the SW
flow ahead of this low. There is some modest instability and there
have been a few lightning strikes in the vicinity of Bozeman Pass
just recently. The threat of lightning would be greater late this
afternoon if we weren't so entrenched in the cooler air and cloud
cover north of surface low. 3 pm temps are in the 40s and lower
50s.

Ascent and upslope flow will increase tonight as the upper low
tracks southeast. This will coincide with cooling low levels from
high pressure anchored to our northeast. Dew points in northern MT
are in the upper 20s and lower 30s, so our current dew points in
the low 40s will drop steadily tonight. This will be something to
monitor this evening in respect to wet bulbing temperatures down
and changeover to snow.

All inherited highlights look in good shape and have made a few
changes. Added eastern Carbon County to our western advisories, as
places north of Bridger should see a few inches of wet snow. Have
also raised precip/snow amounts at Red Lodge and across Sheridan
County. This change is due to a slightly further north track of
the mid level low, which will be in an ideal position (central
WY) late tonight thru much of Wednesday. Red Lodge and Sheridan
should see near a foot of snowfall, and the notorious town of
Story (south of Sheridan) could see two feet. Would expect
Wednesday morning commutes to be extremely difficult in these
areas.

Elsewhere snow totals will be largely temperature and elevation
dependent, as is typical for a spring storm. Today's models did
trend slightly colder, and with the slight shift north in the
track of the low, things look a little better for accumulating wet
snow off the foothills. For Billings, roads will stay wet but we
should see accumulation on the grass (maybe 1-2 inches) with more
over the surrounding hills (2-4 inches). Will of course need to
watch temperature trends, but for now have opted to not issue any
highlights for Yellowstone County.

System will track to the southeast and precip will taper off late
Wednesday afternoon and evening. Nose of surface high will remain
in place, so Wednesday night will be chilly (well below freezing)
with a good chance of fog.

Upper low will move slowly east and we may see some light snow
wrap into our far east at times on Thursday. Otherwise, a weaker
shortwave in NW flow aloft should bring some rain/snow showers to
our west Thursday afternoon and night.

Temperatures the next two days will be well below normal. Highs
from Sheridan to Ekalaka will probably not climb above freezing
tomorrow. Thursday's temps will hold in the mid 30s to mid 40s,
with snow cover being a factor.

One other item to note. Precipitation of 1-1.5 inches (maybe up
to 2 inches) along our southern foothills could lead to rises on
streams when the wet snow from 4-6kft melts over the next few
days. However, the warm up will be gradual, and Sheridan County
could definitely use the precip, so not anticipating any flood
issues.

JKL

.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...

The first half of the long term looks to be relatively dry and
calm, while the second half gets another chance for showers.

A deep upper trough extends into New Mexico on Friday, moving
most of the energy south of us and keeping Friday and Saturday dry
and warming up temperatures to the upper 50s by Saturday. The
only exception may be light showers over the mountains Friday
night. Going into Sunday night, a series of shortwave troughs will
bring about a series of light showers over south central Montana.
On Tuesday, another prominent trough will pass over Montana and
Wyoming, possibly keeping most of the energy over northern Wyoming
and south central and southeastern Montana, bringing about a
chance for rain showers across much of the area.

CONFIDENCE: Ensembles and the NBM are in good agreement for
keeping the first half of the long term dry and calm, at least
through Sunday morning. Unfortunately, the unsettled weather that
looks to occur starting Sunday evening and through the mid-week
contains much uncertainty, especially in comparing ensembles to
deterministic models. The main factor looks to be the positioning
of the upper trough that passes through late Monday through
Wednesday, as it may center energy over southern Montana/northern
Wyoming, or in the southwest CONUS.

IMPACTS: No foreseeable impacts in the first half of the long
term, and little can be said about the possible impacts for
early-to-mid next week.

Vertz

&&

.AVIATION...

Precipitation will increase over the region tonight. Rain will
transition to snow, with visibility decreasing through the night.
Conditions will begin as MVFR/IFR this evening and then will
lower to LIFR/VLIFR due to the transition to snow and winds
gusting up to 30 kt by mid Wednesday morning. Widespread mountain
obscurations will persist for the next 24 hours. Vertz/RMS

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 033/038 026/043 026/048 028/057 037/062 038/060 039/059
    ++/O    21/E    11/B    01/B    02/R    33/R    33/R
LVM 029/037 022/041 023/042 023/049 031/051 030/048 030/049
    ++/S    23/W    31/B    01/B    14/O    53/O    33/O
HDN 030/038 022/040 022/047 024/056 032/062 035/060 036/059
    ++/O    21/E    11/B    01/B    02/R    33/R    33/R
MLS 030/039 024/043 024/047 026/055 032/062 038/061 038/060
    96/O    11/E    11/B    00/U    01/B    22/R    22/R
4BQ 027/032 021/037 019/042 020/047 027/056 033/058 035/057
    ++/S    42/S    21/B    00/U    00/B    11/B    22/R
BHK 025/035 022/039 021/044 024/050 028/057 034/059 036/057
    85/S    11/E    21/B    00/U    00/B    11/B    22/R
SHR 028/031 019/036 016/040 019/047 027/055 031/055 033/055
    ++/S    61/E    11/B    00/B    01/B    12/O    33/O

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 6 AM MDT Thursday FOR
      ZONES 28-34-35-39>41-57-58-63>65.
     Winter Storm Warning in effect until 6 AM MDT Thursday FOR
      ZONES 36>38-56-66>68.
WY...Winter Storm Warning in effect until 6 AM MDT Thursday FOR
      ZONES 98-99.

&&

weather.gov/billings
Hazardous weather outlook, Apr 9, 2:41 PM MST, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
341 PM MDT Tue Apr 9 2019

MTZ029>033-035-042-057-102145-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-Yellowstone-
Golden Valley-Northern Big Horn-
341 PM MDT Tue Apr 9 2019

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana and southeast Montana.

* WHAT...Wet snowfall.

* WHERE...Southern Montana.

* WHEN...Tonight through Wednesday.

* ADDITIONAL DETAILS...A strong weather system will track across
  the central Rockies. Rain will change to wet snow tonight. The
  lower elevations, including Billings, could see a few inches of
  wet snowfall.

* ADDITIONAL HAZARD CONCERNS...Heavy wet snow will affect travel,
  and the cold wet conditions will be a risk for young livestock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Plan travel and outdoor activities with care. Take action to
protect young livestock from brisk, wet conditions.

&&

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Sheridan Foothills

When
April 10, 2:00 AM MST to April 11, 9:15 PM MST
Where
Sheridan Foothills forecast zone
Reported by
Trained Spotter

Snowfall amounts of 6 to 9 inches were reported across the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810028.